Alert archive / Oklahoma / Tornado Warnings in 1996

Tornado Warning 32, NWS Norman, OK

June 4, 1996Woodward County, Oklahoma

NWS Norman, OK issued this tornado warning at Jun 4, 1996, 6:09 PM CDT for Woodward County, Oklahoma. It was in force for 36 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 4, 1996, 6:09 PM CDT (23:09 UTC)
Expired
Jun 4, 1996, 6:45 PM CDT
In force
36 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Woodward County, OK

What was reported inside it

TimeReportWhereRemark
Jun 4, 6:30 PM CDTHail 0.75Mooreland, OK
Jun 4, 6:45 PM CDTHail 1.75Woodward, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.2 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1996-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1996-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 233 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1405 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
233 m²/s²
0-3 km storm-relative helicity
243 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 042308
TOROKC
OKC153-042345-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
609 PM CDT TUE JUN 04 1996

THE NATIONAL WEATHER SERVICE IN OKLAHOMA CITY HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 645 PM CDT FOR PEOPLE IN THE
FOLLOWING COUNTIES

IN NORTHWESTERN OKLAHOMA
     WOODWARD

INCLUDING THE FOLLOWING LOCATIONS
     MOORELAND...MUTUAL...SHARON AND WOODWARD

AT 609 PM CDT DOPPLER RADAR INDICATED A DEVELOPING TORNADO 9
MILES NORTH-NORTHEAST OF WOODWARD JUST EAST OF STATE HIGHWAY 34 NEAR THE
HARPER-WOODWARD COUNTY LINE. THIS STORM WAS MOVING SOUTH AT 15 MPH.  

TAKE COVER NOW. THE SAFEST PLACE IS A BASEMENT UNDER A
WORKBENCH OR PIECE OF STURDY FURNITURE.  OTHERWISE...SEEK
SHELTER IN A SMALL INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST
FLOOR.  USE BLANKETS...PILLOWS...OR CUSHIONS TO COVER YOUR
BODY.  AVOID WINDOWS.  ABANDON MOBILE HOMES FOR A REINFORCED
BUILDING OR LIE FLAT IN A DITCH OR CULVERT.

LAT...LON 3617  9903 3616  9957 3658  9943 3658  9919

BSC/SPEG

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Jun 4, 3:28 PM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, Jun 4, 3:28 PM CDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
410 PM CDT TUE JUN 4 1996

BNDRY ACRS NRN OK WITH VRY HI LI'S IN UNCAPPED AIRMASS TO ITS SOUTH.
LTST RADAR FM AMA AND DDC SHOW SFC BASED CONVECTION DVLPG IN PH SO
WL GO WITH HIGHEST POPS ACRS NRN ZONES THIS EVE. EVEN THO LO LVL
WNDS ARE LGT...WITH NWLY UPR FLOW THE TURNING OF LOW AND MID LVL
WNDS MAY BE ENOUGH TO PROMOTE DVLPMNT OF SOME SUPERCELLS. AFT TNGT
RDG SHD BEGIN TO MOVE IN FM THE W WHILE SFC TROF/FNT SHIFTS EWD ACRS
AREA THU. THUS WILL TAPER OFF POPS FM W TO EAST IN LATER PDS.

FCSTID = 12
OKC   65  88  69  88 /  40  20  20  20
HBR   63  92  68  90 /  30  20  10  10
SPS   65  92  70  91 /  30  20  20  20"
GAG   61  91  63  87 /  30  20  10  10
PNC   63  87  67  87 /  50  30  20  10
DUA   67  88  70  89 /  30  30  20  20

.OKC...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, Jun 4, 12:28 PM CDT, 5 hours 41 minutes before
OKZ004>053-TXZ083>090-051200-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
1230 PM CDT TUE JUN 4 1996

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS WESTERN...CENTRAL...SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS. THE HIGHEST THREAT OF SEVERE WEATHER WILL BE THIS AFTERNOON IN
NORTHERN AND CENTRAL OKLAHOMA...AND ACROSS CENTRAL AND SOUTHEASTERN
OKLAHOMA TONIGHT.

A WARM FRONT EXTENDING FROM SOUTHWESTERN KANSAS TO ENID TO MCALESTER
WILL LIKELY BE THE FOCAL POINT FOR THUNDERSTORMS THIS AFTERNOON AND
TONIGHT. THUNDERSTORMS ARE CURRENTLY INCREASING IN CENTRAL KANSAS AND
THIS ACTIVITY IS EXPECTED TO MOVE SOUTHEAST INTO NORTHERN OKLAHOMA THIS
AFTERNOON. THE ACTIVITY WILL LIKELY BECOME MORE WIDESPREAD AND INTENSE
LATE THIS AFTERNOON...WITH STORMS CONTINUING INTO CENTRAL AND
SOUTHEASTERN OKLAHOMA TONIGHT. THE AIRMASS OVER THE AREA IS SUFFICIENTLY
MOIST AND UNSTABLE TO SUPPORT SEVERE THUNDERSTORMS...AND ISOLATED
TORNADOES WILL ALSO BE POSSIBLE.

SOUTHERLY WINDS ARE ALSO INCREASING IN THE EASTERN TEXAS PANHANDLE AND
WESTERN OKLAHOMA...SO THE AREA OF THUNDERSTORMS MAY BUILD WESTWARD AND
MOVE INTO SOUTHWESTERN OKLAHOMA AND WESTERN NORTH 6TEXAS MAINLY TONIGHT.

EMERGENCY MANAGEMENT AGENCIES AND SPOTTER GROUPS KEEP INFORMED ON THE
LATEST WEATHER INFORMATION AND BE PREPARED FOR ACTIVATION THIS AFTERNOON
AND TONIGHT.

BSC
Local storm report, Jun 4, 5:55 PM CDT, 14 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
555 PM CDT TUE JUN 4 1996

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
DATE       ....COUNTY LOCATION....

515 PM     9 N SELMON              OK      TREE DAMAGE.
06/04/96   HARPER                          6-8 INCH TREE LIMBS DOWN.

SC

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 7:00 PM CDTSevere Thunderstorm WarningOUNGrady, McClain45 min
Jun 3, 7:31 PM CDTSevere Thunderstorm WarningOUNKiowa, Tillman44 min
Jun 3, 8:02 PM CDTSevere Thunderstorm WarningOUNPontotoc43 min
Jun 3, 8:21 PM CDTSevere Thunderstorm WarningOUNTillman39 min
Jun 3, 8:33 PM CDTSevere Thunderstorm WarningOUNCotton42 min
Jun 3, 9:16 PM CDTSevere Thunderstorm WarningOUNAtoka, Bryan44 min
Jun 4, 4:33 PM CDTSevere Thunderstorm WarningOUNHarper, Woods42 min
Jun 4, 5:12 PM CDTSevere Thunderstorm WarningOUNHarper, Woods, Woodward48 min
Jun 4, 5:57 PM CDTSevere Thunderstorm WarningOUNHarper, Woodward48 min
Jun 4, 6:43 PM CDTTornado WarningOUNDewey, Woodward32 min

Nearby

Tornado Warnings in Oklahoma, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.